Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at May 17, 2012, 2:13 AM EDT for Hancock County, Penobscot County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2012, 2:13 AM EDT (06:13 UTC)
- Expired
- May 17, 2012, 3:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Hancock County, ME, Penobscot County, ME
The radar
The Caribou radar (KCBW), 147 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 6.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
117
WUUS51 KCAR 170613
SVRCAR
MEC009-019-170700-
/O.NEW.KCAR.SV.W.0001.120517T0613Z-120517T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
213 AM EDT THU MAY 17 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
THIS INCLUDES THE CITIES OF...OLD TOWN...BANGOR...
NORTHERN HANCOCK COUNTY IN SOUTHEAST MAINE...
* UNTIL 300 AM EDT
* AT 206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR DEDHAM...OR 7 MILES SOUTH OF BANGOR...AND
MOVING NORTHEAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
VEAZIE AND ORONO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4479 6893 4517 6834 4487 6808 4471 6804
4455 6870
TIME...MOT...LOC 0613Z 238DEG 36KT 4474 6866
$$
MIGNONE1 follow-up statement
552
WWUS51 KCAR 170651
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
251 AM EDT THU MAY 17 2012
MEC009-019-170700-
/O.CON.KCAR.SV.W.0001.000000T0000Z-120517T0700Z/
PENOBSCOT ME-HANCOCK ME-
251 AM EDT THU MAY 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR NORTHERN HANCOCK AND SOUTH CENTRAL PENOBSCOT COUNTIES...
AT 248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR GREAT POND...OR 20 MILES EAST OF
OLD TOWN...MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4479 6893 4517 6834 4487 6808 4471 6804
4455 6870
TIME...MOT...LOC 0651Z 238DEG 36KT 4494 6820
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:58 AM EDT, 15 minutes earlier.
Area forecast discussion, May 17, 1:58 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
158 AM EDT THU MAY 17 2012
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST AND CROSS THE STATE
TONIGHT. HIGH PRESSURE WITH MUCH DRIER AIR WILL BEGIN TO BUILD
EAST INTO THE AREA THURSDAY AND REMAIN INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
UPDATE: HAVE ADJUSTED POPS AND WEATHER USING POP FROM RADAR TOOL
AND WILL MERGE WITH HRRR. HAVE ALSO ADDED ISOLATED THUNDER SOUTH INTERIOR.
THE COLD FRONT CURRENTLY STRETCHED ACROSS FAR SE ONTARIO/W QUEBEC
BACK SWWRD INTO WESTERN NY/PA WILL CONTINUE TO PUSH EAST THROUGH THIS
EVENING. STRONG TO SEVERE CONVECTION HAS ALREADY FIRED IN THE CLEAR
SLOT AHEAD OF THIS BOUNDARY WHILE LIGHT TO MODERATE SHOWERS
ACCOMPANY THE FRONT ITSELF. THIS ACTIVITY WILL ALSO TREK EAST THIS
EVENING AND SHOULD ENTER OUR FAR NW AREAS LATE THIS AFTERNOON/EARLY
THIS EVENING. THERE WILL BE PLENTY OF INSTABILITY OVER FAR NW
AROOSTOOK AND SOMERSET COUNTIES /CURRENTLY CAPES OF 1000+ J/KG/ BUT
THIS QUICKLY DROPS OFF THE FURTHER EAST AND SOUTH YOU GO. THE
CLEARING AHEAD OF THE FRONT WILL ALLOW SOME INSTABILITY TO DEVELOP
OVER NORTHERN MAINE BUT THE OVERALL TREND WILL BE FOR THE STORMS TO
GRADUALLY WEAKEN THROUGH THE EVENING DUE TO LOSS OF ANY DAYTIME
HEATING POTENTIAL. THE STABLE MARINE LAYER OVER DOWNEAST MAINE
WILL LIMIT ANY THUNDER THERE.
THE FRONT AND ITS ASSOCIATED PRECIPITATION WILL EXIT INTO NEW
BRUNSWICK BY THURSDAY MORNING. EXPECT CLOUDS WILL BE MOSTLY SCOURED
OUT BY THE DRIER AIR BEHIND THE FRONT, SO LOTS OF SUN ON TAP FOR
TOMORROW. HOWEVER, TEMPERATURES WILL BE A BIT ON THE COOL SIDE
TOMORROW AS COLD AIR ADVECTION TAKES OVER. HIGHS WILL RANGE FROM THE
UPPER 50S NORTH TO MID AND UPPER 60S SOUTH.&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD IN THURSDAY NIGHT RESULTING IN MAINLY
CLEAR SKIES AND FAIRLY CHILLY OVERNIGHT LOWS. THE CURRENT FORECAST
IS FOR LOWS GENERALLY IN THE 35 TO 40 RANGE BUT IT'S POSSIBLE THAT
SOME LOWER LYING AREAS AS WELL AS NORTHERN LOCALS MAY SEE LOWS
REACH THE FREEZING MARK. TEMPERATURES WILL REBOUND FRIDAY UNDER
PARTLY TO MOSTLY SUNNY SKIES WITH HIGHS RANGING FROM THE LOW 60S
NORTH TO THE UPPER 60S DOWNEAST. A WARM FRONT WILL APPROACH THE
AREA HEADING INTO SATURDAY AND RESULT IN SOME PERIODS OF MID AN
HIGH LEVEL CLOUDINESS. HOWEVER ANY SHOWERS ASSOCIATED WITH THIS
FEATURE SHOULD REMAIN WEST OF THE AREA OVER QUEBEC. HIGHS SATURDAY
WILL RANGE FROM THE UPPER 60S NORTH TO THE LOW 70S OVER INTERIOR
SECTIONS DOWNEAST.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... THE EXTENDED
MODELS ARE IN GOOD AGREEMENT AT THE START OF THE LONG TERM. A HIGH
PRESSURE RIDGE ALONG THE EASTERN SEABOARD...AN A WARM FRONT
EXTENDING TO NRN MAINE FROM A LOW CENTERED OVER LAKE SUPERIOR ARE
THE TWO MAIN FEATURES AT THE START OF THE PERIOD. BY SUNDAY
AFTERNOON THE WARM FRONT MOVES NORTH OF THE AREA. AN ATLANTIC HIGH
PRESSURE RIDGE BUILDS BACK ACROSS THE AREA. THE HIGH WILL CONTINUE
TO DOMINATE THE WEATHER THROUGH MONDAY AFTERNOON. THE LOW THAT WAS
OVER LAKE SUPERIOR WILL MOVE NORTH INTO HUDSON BAY. ITS ASSOCIATED
COLD FRONT WILL MOVE INTO THE CENTRAL GREAT LAKES REGION. THE HIGH
PRESSURE RIDGE WILL RETREAT INTO THE NORTH ATLANTIC. MINOR MODEL
DIFFERENCE AT THIS POINT. THE ECMWF SHOWS A NEW LOW ALONG THE
COAST OF NC/VA. THE GFS HAS A SECONDARY LOW ON THE FRONT OVER NRN
OH. BY TUESDAY EVENING THE ECMWF MOVES THE COASTAL LOW NORTH TO
JUST SOUTH OF CAPE COD. THE GFS MOVES THE COLD FRONT EAST WITH ITS
SECONDARY LOW INTO CNTRL PA. BY TUESDAY MORNING THE GFS MOVES THE
FRONT EAST INTO MAINE...ITS SECONDARY LOW TO THE COAST OF PA. THE
ECMWF MOVES THE LOW NORTH INTO SRN MAINE. BY WEDNESDAY MORNING
BOTH MODELS MOVES THE WEATHER SYSTEM EAST OF MAINE...WITH HIGHER
PRESSURE BUILDING IN BEHIND IT. THE HIGHER PRESSURE WILL REMAIN
THROUGH THE END OF THE PERIOD.
THOUGH THE GFS AND ECMWF HAVE DIFFERING SOLUTIONS THE RESULTING
WEATHER WILL BE MUCH THE SAME. HIGHER PRESSURE WILL DOMINATE THE
WEATHER EARLY AND LATE WITH UNSETTLED CONDITIONS TUESDAY AND EARLY
WEDNESDAY...WITH SHOWERS GFS OR LIGHT RAIN ECMWF.
LOADED GMOS... MADE MINOR ADJUSTMENTS TO SKY AND POPS THROUGH THE
PERIOD. POPS TO HIGH FOR THE SKYCON FORECAST. LOADED NAWAVE 4 FOR
SEAS IN THE COASTAL WATERS. ADDED 20 PERCENT FOR WNDS OVR THE
WATERS...15 PERCENT OVR LAND.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
NEAR TERM: IFR EXPECTED AT THE SOUTHERN TERMINALS THROUGH 12Z
THURSDAY DUE TO LOW CLOUDS AND FOG. THE NORTHERN SITES WILL BE MVFR,
LOWERING TO IFR TOWARD MIDNIGHT AS A COLD FRONT AND ITS ASSOCIATED
SHOWERS MOVE ACROSS THE REGION. SOME ISOLATED THUNDER IS POSSIBLE.
ALL SITES WILL RETURN TO MVFR/VFR AFTER 12Z THURSDAY AND REMAIN SO
THROUGH THE END OF THE PERIOD.
SHORT TERM: CONDITIONS WILL BE VFR FOR THURSDAY NIGHT RIGHT
THROUGH THE WEEKEND.
&&
.MARINE...
NEAR TERM: HAVE TRANSITIONED OVER TO A SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS SINCE WINDS HAVE DROPPED BELOW 20 KT. WAVES WILL
HOVER RIGHT AROUND 5 FT THROUGH TOMORROW. THE CURRENT SCA ENDS AT 8
AM TOMORROW BUT LATER SHIFTS WILL HAVE TO MONITOR TO SEE IF IT NEEDS
TO BE EXTENDED.
SHORT TERM: WINDS AND SEAS WILL BE BELOW SCA LEVELS THURSDAY
NIGHT THROUGH SATURDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 AM EDT THIS
MORNING FOR ANZ050>052.
&&
NEAR TERM...MIGNONEHazardous weather outlook, May 16, 3:17 AM EDT, 22 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 317 AM EDT WED MAY 16 2012 MEZ001>006-010-011-015>017-029>032-170730- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 317 AM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE IN WESTERN AND NORTHWESTERN AREAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-170730- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 317 AM EDT WED MAY 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MIGNONE
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:00 AM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 44 min |
| May 17, 3:51 AM EDT | Severe Thunderstorm Warning | CAR | Washington | 24 min |
| May 17, 3:02 PM EDT | Frost Advisory | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 15 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.